Alert archive / Colorado / Flash Flood Warnings in 2017
Flash Flood Warning 1, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 12, 2017, 5:01 PM MDT for Garfield County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2017, 5:01 PM MDT (23:01 UTC)
- Expired
- Jul 12, 2017, 8:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Garfield County, CO
The radar
The Grand Junction radar (KGJX), 62 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 11.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 72 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 970 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
598 WGUS55 KGJT 122301 FFWGJT COC045-130200- /O.NEW.KGJT.FF.W.0001.170712T2301Z-170713T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Grand Junction CO 501 PM MDT WED JUL 12 2017 The National Weather Service in Grand Junction has issued a * Flash Flood Warning for... South central Garfield County in west central Colorado... * Until 800 PM MDT * At 459 PM MDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to one inch of rain has already fallen according to radar estimates. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Eastbound lanes of I-70 between Rifle and Parachute where mud could move over the roadway. Excessive rainfall over the warned area will cause mud slides near steep terrain. The mud slide can consist of rock, mud, vegetation and other loose materials. This includes the following highways... Interstate 70 in Colorado between mile markers 78 and 88. Colorado 13 near mile marker 8. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall triggers rockslides, mudslides and debris flows in steep terrain. Please report flooding to the Grand Junction National Weather Service Office when you can do so safely. && LAT...LON 3962 10782 3947 10781 3942 10800 3966 10803 $$ NL
2 follow-up statements
015 WGUS55 KGJT 122304 CCA FFWGJT COC045-130200- /O.COR.KGJT.FF.W.0001.170712T2301Z-170713T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Grand Junction CO 504 PM MDT WED JUL 12 2017 The National Weather Service in Grand Junction has issued a * Flash Flood Warning for... South central Garfield County in west central Colorado... * Until 800 PM MDT * At 502 PM MDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to one inch of rain has already fallen according to radar estimates. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Westbound lanes of I-70 between Rifle and Parachute where mud could move over the roadway. Excessive rainfall over the warned area will cause mud slides near steep terrain. The mud slide can consist of rock, mud, vegetation and other loose materials. This includes the following highways... Interstate 70 in Colorado between mile markers 78 and 88. Colorado 13 near mile marker 8. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall triggers rockslides, mudslides and debris flows in steep terrain. Please report flooding to the Grand Junction National Weather Service Office when you can do so safely. && LAT...LON 3962 10782 3947 10781 3942 10800 3966 10803 $$ NL
486 WGUS75 KGJT 130043 FFSGJT Flash Flood Statement National Weather Service Grand Junction CO 643 PM MDT WED JUL 12 2017 COC045-130053- /O.CAN.KGJT.FF.W.0001.000000T0000Z-170713T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Garfield CO- 643 PM MDT WED JUL 12 2017 ...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL GARFIELD COUNTY IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. LAT...LON 3962 10782 3947 10781 3942 10800 3966 10803 $$ NL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 4:00 PM MDT, 1 hour 1 minute earlier.
Area forecast discussion, Jul 12, 4:00 PM MDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service GRAND JUNCTION CO 400 PM MDT Wed Jul 12 2017 .SHORT TERM...(Tonight through Thursday night) Issued at 400 PM MDT Wed Jul 12 2017 The impressive low level moisture continues today with another round of scattered to numerous showers and thunderstorms across eastern Utah and western Colorado. The 12Z RAOB sounding at Grand Junction this morning boasted a precipitable water (PW) value of 1.21 inches, which, to put it into perspective, is more than 150% above normal and is also just 0.04 inches shy of the record PW for July 12th! Having said that, periods of heavy rain have been experienced across the CWA with slow moving showers and radar estimates exceeding half an inch in some areas. The moist and unsettled weather will continue through the evening hours. Nocturnal convection will be more isolated in coverage overnight as drier air moves in from the west, as evident by the presence of a dry slot on water vapor imagery this afternoon. While heights will gradually begin to rebuild overhead on Thursday, PWATs will remain well above normal across the region. Showers and storms will fire off around midday once daytime heating and orographics kick in with convection persisting throughout the evening. As has been the trend the past several days, temperatures will moderate under clouds and showers. .LONG TERM...(Friday through Wednesday) Issued at 400 PM MDT Wed Jul 12 2017 High pressure will continue to build into the region for Friday and into the weekend with heights peaking at around 596 dam during this period. This will interrupt the flow of moisture from down south. However, residual moisture will be recycled each afternoon as conditions never fully dry out under the ridge. PWATs will remain above normal and upper level dewpoint depressions remain low, below 15 degrees C. As a result, diurnal showers and thunderstorms will remain in the forecast through the weekend with the higher elevations favored for convection. Extended models persist in shifting the axis of the upper level ridge to the Midwest by Monday as the center of the high slides to our east. This shift in the upper levels will allow for another surge of moisture to be pulled in from down south with the potential for wetting rains and thunderstorms increasing once again. So, the unsettled weather looks to continue throughout the extended period which pairs well with the Climate Prediction Center's 6 to 10 and 8 to 14 day outlooks which both show odds favoring above normal precipitation for our forecast area; a welcome relief after the exceptionally dry June! && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 400 PM MDT Wed Jul 12 2017 Scattered to numerous showers and thunderstorms will remain in the forecast across eastern Utah and western Colorado through this evening. Expect occasional ILS CIGS and brief MVFR CIGS/VSBY in the vicinity of showers and thunderstorms. Drier conditions start to push in from the northwest after 06Z tonight but another round of showers and storms will begin to develop over the higher terrain around midmorning Thursday. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...None. UT...None. && SHORT TERM...MMS LONG TERM...MMS AVIATION...TGJT
Hazardous weather outlook, Jul 12, 5:31 AM MDT, 11 hours 30 minutes before
Hazardous Weather Outlook National Weather Service GRAND JUNCTION CO 531 AM MDT Wed Jul 12 2017 COZ001>014-017>023-UTZ022>025-027>029-131200- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 531 AM MDT Wed Jul 12 2017 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms can be expected through tonight. Gusty outflow winds to 40 mph, locally heavy rainfall, small hail and dangerous cloud-to-ground lightning will occur with the strongest storms. Showers and thunderstorms are expected to diminish late this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance for late-day thunderstorms each day with the mountains and high valleys most likely to receive measurable rainfall. Any thunderstorms will be capable of producing gusty outflow winds, heavy rain, small hail and dangerous cloud-to- ground lightning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight, however spotters are encouraged to relay rainfall amounts or any observed flooding to the National Weather Service in Grand Junction.
In the hours before
Special weather statement, Jul 12, 11:05 AM MDT, 5 hours 56 minutes before
Special Weather Statement National Weather Service Grand Junction CO 1105 AM MDT WED JUL 12 2017 UTZ028-121745- La Sal and Abajo Mountains UT- 1105 AM MDT WED JUL 12 2017 ...SPECIAL WEATHER STATEMENT... At 1102 AM MDT, Doppler radar was tracking a strong thunderstorm over Monticello, moving east very slowly at 5 mph. Locally heavy rainfall and up to half inch hail can be expected with this storm. Locations impacted include... Monticello. This includes the following highways... U.S. Highway 191 in Utah between mile markers 67 and 80. U.S. Highway 491 in Utah between mile markers 0 and 8. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is likely already occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3779 10937 3790 10947 3808 10925 3789 10908 TIME...MOT...LOC 1702Z 248DEG 15KT 3789 10930 JRP
Special weather statement, Jul 12, 1:55 PM MDT, 3 hours 6 minutes before
Special Weather Statement National Weather Service Grand Junction CO 155 PM MDT WED JUL 12 2017 UTZ028-122045- La Sal and Abajo Mountains UT- 155 PM MDT WED JUL 12 2017 ...SPECIAL WEATHER STATEMENT... At 153 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles south of La Sal, moving very slowly northeast at 5 mph. Half inch hail will be possible with this storm. This storm will remain over mainly rural areas of San Juan County, Utah. This includes U.S. Highway 191 in Utah between mile markers 89 and 92. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is likely occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3804 10928 3814 10941 3822 10928 3815 10917 TIME...MOT...LOC 1953Z 226DEG 10KT 3814 10927 JRP
Special weather statement, Jul 12, 3:03 PM MDT, 1 hour 58 minutes before
Special Weather Statement National Weather Service Grand Junction CO 303 PM MDT WED JUL 12 2017 COZ011-014-017-018-122130- Upper Gunnison River Valley CO-Uncompahgre Plateau/Dallas Divide CO- Central Gunnison and Uncompahgre River Basin CO- Northwestern San Juan Mountains CO- 303 PM MDT WED JUL 12 2017 ...SPECIAL WEATHER STATEMENT... At 302 PM MDT, Doppler radar was tracking a strong thunderstorm near Loghill Village, or 18 miles south of Montrose, moving east at 15 mph. Half inch hail will be possible with this storm. Locations impacted include... Ridgway, Loghill Village and Colona. This includes the following highways... U.S. Highway 550 in Colorado between mile markers 102 and 118. Colorado 62 between mile markers 15 and 23. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3810 10791 3828 10797 3841 10760 3815 10750 TIME...MOT...LOC 2102Z 253DEG 12KT 3822 10785 JAM
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 11:05 AM MDT | Special Weather Statement | GJT | 40 min | |
| Jul 12, 1:55 PM MDT | Special Weather Statement | GJT | 50 min | |
| Jul 12, 3:03 PM MDT | Special Weather Statement | GJT | Ouray | 27 min |
Nearby
Flash Flood Warnings in Colorado, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.